IEEE Transactions on Information Theory

Volume 42 Issue 6  Part 2 • Nov. 1996

 This issue contains several parts.Go to:  Part 1 

Filter Results

Displaying Results 1 - 25 of 29
  • Redundancy rates for renewal and other processes

    Publication Year: 1996, Page(s):2065 - 2072
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (867 KB)

    Upper and lower bounds, both of order /spl radic/n, are obtained on minimax redundancy of universal lossless codes for the class of renewal processes. This is the first example of an interesting model class with strong redundancy rate o(n) but not O(log n). For the same class, the nonexistence of weak-rate bounds of smaller order than /spl radic/n is also shown. The methods extend to provide upper... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The rate loss in the Wyner-Ziv problem

    Publication Year: 1996, Page(s):2073 - 2084
    Cited by:  Papers (122)  |  Patents (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1167 KB)

    The rate-distortion function for source coding with side information at the decoder (the "Wyner-Ziv problem") is given in terms of an auxiliary random variable, which forms a Markov chain with the source and the side information. This Markov chain structure, typical to the solution of multiterminal source coding problems, corresponds to a loss in coding rate with respect to the conditional rate-di... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Universal delay estimation for discrete channels

    Publication Year: 1996, Page(s):2085 - 2093
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1013 KB)

    The use of information theory concepts for universal estimation of delay for classes of discrete channels is discussed. The problem is presented as one of hypothesis testing. Although the channel statistics are not known, for large enough signal duration, the exponent of the average error probability is equal to that associated with the optimal maximum-likelihood (ML) decision procedure which util... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Multiterminal source coding achievable rates and reliability

    Publication Year: 1996, Page(s):2094 - 2101
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (694 KB)

    Some open problems concerning classical multiterminal configuration in which two correlated sources {X} and {Y} are encoded separately and decoded by common decoder with respect to a fidelity criterion for messages of both sources are resolved. The results of Berger and Yeung (1989) are expanded in two directions. First, we determine the "rate-distortion" region R(/spl Delta/) of achievable rates ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The relative value of labeled and unlabeled samples in pattern recognition with an unknown mixing parameter

    Publication Year: 1996, Page(s):2102 - 2117
    Cited by:  Papers (71)  |  Patents (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (2224 KB)

    We observe a training set Q composed of l labeled samples {(X/sub 1/,/spl theta//sub 1/),...,(X/sub l/, /spl theta//sub l/)} and u unlabeled samples {X/sub 1/',...,X/sub u/'}. The labels /spl theta//sub i/ are independent random variables satisfying Pr{/spl theta//sub i/=1}=/spl eta/, Pr{/spl theta//sub i/=2}=1-/spl eta/. The labeled observations X/sub i/ are independently distributed with conditi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient agnostic learning of neural networks with bounded fan-in

    Publication Year: 1996, Page(s):2118 - 2132
    Cited by:  Papers (48)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1381 KB)

    We show that the class of two-layer neural networks with bounded fan-in is efficiently learnable in a realistic extension to the probably approximately correct (PAC) learning model. In this model, a joint probability distribution is assumed to exist on the observations and the learner is required to approximate the neural network which minimizes the expected quadratic error. As special cases, the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Minimum complexity regression estimation with weakly dependent observations

    Publication Year: 1996, Page(s):2133 - 2145
    Cited by:  Papers (79)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1218 KB)

    The minimum complexity regression estimation framework (Barron, 1991; Barron and Cover, 1991 and Rissanen, 1989) is a general data-driven methodology for estimating a regression function from a given list of parametric models using independent and identically distributed (i.i.d.) observations. We extend Barron's regression estimation framework to m-dependent observations and to strongly mixing obs... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Tensor codes for the rank metric

    Publication Year: 1996, Page(s):2146 - 2157
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1185 KB)

    Linear spaces of n/spl times/n/spl times/n tensors over finite fields are investigated where the rank of every nonzero tensor in the space is bounded from below by a prescribed number /spl mu/. Such linear spaces can recover any n/spl times/n/spl times/n error tensor of rank /spl les/ (/spl mu/-1)/2, and, as such, they can be used to correct three-way crisscross errors. Bounds on the dimensions of... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the construction of maximal prefix-synchronized codes

    Publication Year: 1996, Page(s):2158 - 2166
    Cited by:  Papers (25)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (884 KB)

    We present a systematic procedure for mapping data sequences into codewords of a prefix-synchronized code (PS-code), as well as for performing the inverse mapping. A PS-code, proposed by Gilbert (1960), belongs to a subclass of comma-free codes and is useful to recover word synchronization when errors have occurred in the stream of codewords. A PS-code is defined as a set of codewords with the pro... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Tunstall adaptive coding and miscoding

    Publication Year: 1996, Page(s):2167 - 2180
    Cited by:  Papers (13)  |  Patents (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1717 KB)

    In the first part of this paper, we tackle the case where a variable length-to-block Tunstall code is used to encode the wrong source (miscoding). It turns out that, exactly as happens in the case with Huffman coding, the asymptotic excess rate is given by the informational divergence between the probability distribution ruling the source and the probability distribution for which the Tunstall cod... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On classes of rate k/(k+1) convolutional codes and their decoding techniques

    Publication Year: 1996, Page(s):2181 - 2193
    Cited by:  Papers (14)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1305 KB)

    For the class of rate k/(k+1) convolutional codes, Yamada et al. (1983) proposed an efficient maximum-likelihood decoding algorithm called the YHM algorithm. In order to reduce the complexity of the YHM algorithm, this paper presents two techniques for simplifying the trellis diagram used in the YHM algorithm. We further observe that the proposed techniques effectively reduce the complexity of the... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The permutation group of affine-invariant extended cyclic codes

    Publication Year: 1996, Page(s):2194 - 2209
    Cited by:  Papers (19)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1770 KB)

    The extended cyclic codes of length p/sup m/, p is a prime, which are invariant under the affine-group acting on F/sub pm/, are called affine-invariant codes. Following results of Berger (1996, 1994), we present the formal expression of the permutation group of these codes. Afterwards we give several tools in order to determine effectively the group of a given code or of some infinite class of cod... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Coding for a binary independent piecewise-identically-distributed source

    Publication Year: 1996, Page(s):2210 - 2217
    Cited by:  Papers (55)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (794 KB)

    Two weighting procedures are presented for compaction of output sequences generated by binary independent sources whose unknown parameter may occasionally change. The resulting codes need no knowledge of the sequence length T, i.e., they are strongly sequential, and also the number of parameter changes is unrestricted. The additional-transition redundancy of the first method was shown to achieve t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Fault-tolerant cube graphs and coding theory

    Publication Year: 1996, Page(s):2217 - 2221
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (611 KB)

    Hypercubes, meshes, tori, and Omega networks are well-known interconnection networks for parallel computers. The structure of those graphs can be described in a more general framework called cube graphs. The idea is to assume that every node in a graph with q/sup l/ nodes is represented by a unique string of l symbols over GF(q). The edges are specified by a set of offsets, those are vectors of le... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A simple class of capacity-achieving strategies for discrete memoryless channels with feedback

    Publication Year: 1996, Page(s):2221 - 2228
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (800 KB)

    A class of multiple-repetition strategies is presented for discrete memoryless channels with noiseless feedback. This extends results obtained by Schalkwijk (1971) to nonbinary, asymmetric memoryless channels. An interesting characterization of the attainability of a rate is presented in terms of a generating polynomial, from which follows that for each strategy in our class, there exists a discre... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The error probability, entropy, and equivocation when the number of input messages increases

    Publication Year: 1996, Page(s):2228 - 2231
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (419 KB)

    We derive an inequality for the minimum error probability which shows that in many situations this quantity converges to its supremum as the number of possible values of the input signal increases. The asymptotic behavior of this probability is related to the behavior of the equivocation. Implications for asymptotic rates of certain codes and for perfect secrecy of cryptosystems are mentioned. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the factor-of-two bound for Gaussian multiple-access channels with feedback

    Publication Year: 1996, Page(s):2231 - 2235
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (559 KB)

    It was shown by Pombra and Cover (1994) that the maximum achievable throughput (sum of rates of all users) of a Gaussian multiple-access channel with feedback is at most twice that achievable without feedback. We prove a somewhat stronger result which establishes the factor-of-two bound not only for the total throughput but for the entire capacity region as well. Specifically, we show that the cap... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the capacity of the asynchronous T-user M-frequency noiseless multiple-access channel without intensity information

    Publication Year: 1996, Page(s):2235 - 2238
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (466 KB)

    We discuss an achievable rate region for the asynchronous T-user M-frequency multiple-access channel without intensity information. The problem is formulated in terms of frequencies, but the results are also applicable to pulse position modulation (PPM) schemes. It is shown that the achievable sum rate for T users reduces from (M-1) bits per channel use in the synchronous multiple-access situation... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on the aliasing error in multidimensional Shannon sampling

    Publication Year: 1996, Page(s):2238 - 2241
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (458 KB)

    We present a pair of sharp lower and upper bounds on the 2-norm of the aliasing error in general multiband sampling representations for not necessarily bandlimited multidimensional functions. These bounds improve and generalize previous bounds. They also complement a uniform upper bound due to Higgins (1985). View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Page test with nuisance parameter estimation

    Publication Year: 1996, Page(s):2242 - 2252
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (902 KB)

    The detection of the onset of a signal is a common and relevant problem in signal processing. The Page test [1954] using the log-likelihood ratio is optimal for minimizing the worst case average delay before detection (D~) while constraining the average time between false alarms (T~). Realistic problems typically include unknown parameters having the same value under signal-absent and signal-prese... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On periodicity properties of Costas arrays and a conjecture on permutation polynomials

    Publication Year: 1996, Page(s):2252 - 2253
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    Golomb and Taylor (1984) conjectured that single periodicity characterizes the Welch construction of Costas arrays. In this correspondence, we present a weakened version of this conjecture and partial results on it. Furthermore, we prove that our conjecture is equivalent to a conjecture concerning permutation polynomials and give partial results on the latter. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Trace representation of Legendre sequences of Mersenne prime period

    Publication Year: 1996, Page(s):2254 - 2255
    Cited by:  Papers (40)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (213 KB)

    In this correspondence, it is shown that Legendre sequences of period p can be explicitly represented using the trace function defined on the finite field with 2/sup n/ elements, whenever p=2/sup n/-1 is prime for some n/spl ges/3. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A characterization of codes with extreme parameters

    Publication Year: 1996, Page(s):2255 - 2257
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (286 KB)

    Let C be an [n,k,d]-code over GP(q) with k/spl ges/2. Let s=def(C)=n+1-k-d denote the defect of C. The Griesmer bound implies that d/spl les/q(s+1). If d>qs and s/spl ges/2, then using a previous result of Faldum and Willems, k/spl les/q. Thus fixing s/spl ges/2 the extreme parameters for a code with def(C)=s are d=q(s+1); k=q, and n=k+d+s-1=(q+1)(s+2)-3. In this correspondence we characterize ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on the weight distribution of cosets

    Publication Year: 1996, Page(s):2257 - 2260
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (371 KB)

    Upper and lower bounds on the weight distribution of a proper coset of a code are given. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New optimal quaternary linear codes of dimension 5

    Publication Year: 1996, Page(s):2260 - 2265
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (629 KB)

    In this correspondence, new optimal quaternary linear codes of dimension 5 are presented which extend previously known results. These codes belong to the class of quasi-twisted (QT) codes, and have been obtained using a greedy local search algorithm. Other codes are also given which provide a lower bound on the maximum possible minimum distance. The generator polynomials for these codes are tabula... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Alexander Barg

Department of Electrical and Computer Engineering and the Institute for Systems Research, University of Maryland

email: abarg-ittrans@ece.umd.edu